Alert archive / Oklahoma / Flash Flood Warnings in 2004

Flash Flood Warning 18, NWS Tulsa, OK

April 24, 2004Adair County, Cherokee County, Muskogee County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Apr 24, 2004, 1:45 AM CDT for Adair County, Cherokee County, Muskogee County, Oklahoma. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2004, 1:45 AM CDT (06:45 UTC)
Expired
Apr 24, 2004, 7:45 AM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

Counties Adair County, OK, Cherokee County, OK, Muskogee County, OK

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KTSA 240648
FFWTUL
OKC001-021-101-241245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
145 AM CDT SAT APR 24 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  CHEROKEE COUNTY IN EAST CENTRAL OKLAHOMA
  MUSKOGEE COUNTY IN EAST CENTRAL OKLAHOMA
  ADAIR COUNTY IN NORTHEAST OKLAHOMA

* UNTIL 745 AM CDT

* AT 145 AM CDT RADAR INDICATED MORE THUNDERSTORMS WITH VERY HEAVY   
  ACROSS MUSKOGEE...CHEROKEE AND ADAIR COUNTIES.  THIS IS THE        
  SAME AREA THAT RECEIVED UPWARDS OF FIVE INCHES OF RAIN IN THE PAST
  24 HOURS.  ONE TO THREE INCHES OF ADDITIONAL RAIN IN POSSIBLE
  AT SOME LOCATIONS OVERNIGHT AND WILL CAUSE FLOODING.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY      
  RAIN INCLUDE MARIETTA...PUMPKIN CENTER...KEEFETON...WOODALL...     
  STILWELL...BUNCH...BARON...CHRISTIE...PROCTOR...WESTVILLE...       
  WATTS...TAHLEQUAH...COOKSON...ELDON...WARNER...OKTAHA...BRAGGS...  
  FORT GIBSON AND WEBBERS FALLS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS. IT IS VERY DIFFICULT AT NIGHT TO TELL HOW
MUCH WATER IS ON THE ROADS. IT ONLY TAKES TWO FEET OF RUSHING WATER
TO CARRY AWAY MOST SPORT UTILITY VEHICLES AND PICKUPS. MOTORISTS
SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN DEPTH. TAKE A DIFFERENT
ROUTE TO REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES.

LAT...LON 3565 9447 3565 9513 3551 9512 3536 9534
          3557 9534 3556 9559 3600 9505 3617 9457

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 9:00 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 23, 9:00 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
900 PM CDT FRI APR 23 2004

GOING FORECAST LOOKS GOOD WITH VERY HIGH POTENTIAL FOR WIDESPREAD
FLASH FLOODING OVER THE NEXT 24 HOURS. SHOWERS AND THUNDERSTORMS
WILL CONTINUE TO INCREASE IN AREAL COVERAGE TONIGHT AS LIFT
INCREASES AHEAD OF THE APPROACHING UPPER SYSTEM. WIDESPREAD 1-3 INCH
RAINFALL AMOUNTS WILL OCCUR BY THIS TIME TOMORROW WITH LOCAL AMOUNTS
OVER 5 INCHES. ELEVATED INSTABILITY IS MARGINAL SO ONLY EXPECT A FEW
ISOLATED SEVERE STORMS TONIGHT WITH MAINLY LARGE HAIL. WHAT LITTLE
ELEVATED INSTABILITY THERE IS BECOMES EVEN LESS BY MORNING SO STORM
INTENSITIES SHOULD TREND DOWNWARD AFTER THE CURRENT WATCH EXPIRATION
TIME BUT FLASH FLOOD POTENTIAL WILL BE INCREASING GREATLY BY THAT
TIME.

ALREADY UPDATED TO INCLUDE THE NEW SEVERE THUNDERSTORM WATCH AND NO
FURTHER UPDATE IS PLANNED AT THIS TIME.

FORECAST ID= 5

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH SATURDAY FOR ZONES
ARZ001>002...ARZ010>011...ARZ019...ARZ029.

OK...FLASH FLOOD WATCH THROUGH SATURDAY FOR ZONES
OKZ049...OKZ053>076.

PLATE
Hazardous weather outlook, Apr 23, 1:00 PM CDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT FRI APR 23 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT FRI APR 23 2004

.DAY ONE...THIS AFTERNOON AND TONIGHT

...SEVERE THUNDERSTORMS LIKELY THIS AFTERNOON AND TONIGHT ACROSS
   SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS...

...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY WITH HEAVY RAINFALL
   AND FLASH FLOODING LIKELY TONIGHT INTO SATURDAY...

A STATIONARY FRONT REMAINS DRAPED ACROSS SOUTHEAST OKLAHOMA AND WEST
CENTRAL ARKANSAS EARLY THIS AFTERNOON...CURRENTLY LOCATED
JUST SOUTH OF A JAY...HENRYETTA LINE.  SOUTH OF THE BOUNDARY...THE
ATMOSPHERE HAS ALREADY BECOME MODERATELY UNSTABLE WITH SURFACE BASED
CAPES AROUND 2500 J/KG.  BY MID AFTERNOON AS SURFACE HEATING
CONTINUES...THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP ALONG THE
BOUNDARY.  GIVEN THE FORECASTED WIND FIELDS...THESE STORMS WILL
LIKELY BE SUPERCELLULAR IN NATURE THROUGH THE EARLY EVENING HOURS...
WITH THE THREAT FOR VERY LARGE HAIL...DAMAGING WINDS AND
TORNADOES...PRIMARILY ALONG AND SOUTH OF THE STATIONARY FRONT.

THESE STORMS WILL LIKELY BECOME MORE LINEAR IN NATURE THIS EVENING
WITH CLUSTERS OF STRONG TO SEVERE THUNDERSTORMS SWEEPING
NORTHEAST ACROSS THE REMAINDER OF EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS OVERNIGHT.  VERY STRONG LOW LEVEL WIND FIELDS...COUPLED
WITH MARGINAL ELEVATED INSTABILITIES SUGGEST A CONTINUED THREAT FOR
SCATTERED SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS.

IN ADDITION TO THE SEVERE THREAT...VERY HEAVY RAINFALL IS EXPECTED
OVERNIGHT INTO SATURDAY WITH CONTINUED FLASH FLOODING...ESPECIALLY
IN THE AREAS WHERE PREVIOUS HEAVY RAINFALL HAS OCCURRED. PLEASE
REFER TO THE FLOOD WATCH /OKCFFATUL/ ISSUED BY THE NATIONAL WEATHER
SERVICE IN TULSA.

WARNING PROBABILITIES FOR SEVERE THUNDERSTORMS AND TORNADOES CAN BE
FOUND IN THE CURRENT HAZARDS SECTION AT: WWW.SRH.NOAA.GOV/TULSA.
GIVEN PROBABILITIES REPRESENT THE POTENTIAL FOR A WARNING TO BE
ISSUED AT YOUR LOCATION.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED LATER TODAY. EMERGENCY
MANAGEMENT PERSONNEL SHOULD BE PREPARED FOR ANOTHER ROUND OF SEVERE
WEATHER...INCLUDING THE POSSIBILITY FOR SIGNIFICANT FLASH FLOODING
OVERNIGHT INTO SATURDAY.  THERE IS ALSO THE POSSIBILITY FOR
TORNADOES THIS AFTERNOON AND EVENING ACROSS SOUTHEAST OKLAHOMA AND
WEST-CENTRAL ARKANSAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THE SEVERE WEATHER AND FLASH FLOOD THREAT WILL CONTINUE ACROSS
SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS SATURDAY AFTERNOON AND
EVENING.  THE AREA WILL FINALLY RETURN TO MORE QUIESCENT WEATHER
CONDITIONS BY SUNDAY AS THE MAIN COLD FRONT PUSHES THROUGH.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Local storm report, Apr 23, 8:21 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
821 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND GST     4 W CHECOTAH            35.47N 95.59W
04/23/2004  60 MPH           MCINTOSH           OK   EMERGENCY MNGR

            60 MPH WIND GUST AT HWY 150 AND I-40.

&&

NMK
Special weather statement, Apr 23, 8:33 PM CDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
833 PM CDT FRI APR 23 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-240700-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
833 PM CDT FRI APR 23 2004

SEVERE THUNDERSTORM WATCH NUMBER 114 HAS BEEN ISSUED UNTIL 2 AM
SATURDAY.
Special weather statement, Apr 23, 10:11 PM CDT, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1011 PM CDT FRI APR 23 2004

OKZ073-240415-
PITTSBURG OK-
1011 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1115 PM CDT
FOR THE FOLLOWING COUNTY:

IN SOUTHEAST OKLAHOMA
     PITTSBURG

AT 1011 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8
MILES SOUTH OF KIOWA...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...MCALESTER...KIOWA...
PITTSBURG...BLANCO...SAVANNA...HARTSHORNE...HAILEYVILLE...DOW...
BACHE...ALDERSON...KREBS AND BLOCKER.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.
Special weather statement, Apr 23, 10:35 PM CDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1035 PM CDT FRI APR 23 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-2403450-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1035 PM CDT FRI APR 23 2004

SEVERE THUNDERSTORM WATCH NUMBER 114 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN EASTERN OKLAHOMA:

CRAIG...CREEK...NOWATA...OSAGE...PAWNEE...ROGERS...TULSA AND
WASHINGTON
Local storm report, Apr 24, 12:29 AM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1229 AM CDT SAT APR 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND DMG     5 N SAWYER              34.09N 95.37W
04/23/2004                   CHOCTAW            OK   EMERGENCY MNGR

            SEVERAL LARGE TREES DOWN...WITH SOME TREES BLOCKING HWY
            147

&&

NMK
Special weather statement, Apr 24, 12:36 AM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1236 AM CDT SAT APR 24 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-240545-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1236 AM CDT SAT APR 24 2004

SEVERE THUNDERSTORM WATCH NUMBER 114 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES IN EASTERN OKLAHOMA:

MAYES...OKFUSKEE...OKMULGEE...OTTAWA AND WAGONER

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:33 PM CDTSevere Thunderstorm WarningTSAMcIntosh42 min
Apr 23, 8:01 PM CDTSevere Thunderstorm WarningTSAMuskogee74 min
Apr 23, 8:12 PM CDTSevere Thunderstorm WarningTSAMcIntosh18 min
Apr 23, 9:22 PM CDTSevere Thunderstorm WarningTSACherokee53 min
Apr 23, 9:28 PM CDTSevere Thunderstorm WarningTSASequoyah62 min
Apr 23, 9:59 PM CDTSevere Thunderstorm WarningTSAAdair61 min
Apr 24, 1:23 AM CDTSevere Thunderstorm WarningTSALeFlore37 min
Apr 24, 2:01 AM CDTSevere Thunderstorm WarningTSALeFlore59 min

Nearby

Flash Flood Warnings in Oklahoma, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.